Ciprofloxacin- and hypocalcemia-induced torsade de pointes triggered by hemodialysis.

Samantapudi K. Daya, Ramesh M. Gowda, Ijaz A. Khan

Research output: Contribution to journalArticlepeer-review

24 Scopus citations

Abstract

Torsade de pointes is a polymorphic form of ventricular tachycardia associated with prolongation of the QT interval, which may be either congenital or acquired. Etiologies for the acquired forms include drug effects, hypokalemia, hypomagnesemia, hypocalcemia, starvation, sick sinus syndrome, and atrioventricular block. We present a 76-year-old man with acute on chronic renal failure, hypocalcemia, on ciprofloxacin, and a prolonged QT interval with torsade de pointes triggered by hemodialysis. The QT prolongation was corrected by treating the hypocalcemia. Hypocalcemia and ciprofloxacin are known to independently cause prolonged QT interval and torsade de pointes; our case illustrates that dialysis can trigger torsade on a background of this risk factor combination.

Original languageEnglish
Pages (from-to)77-79
Number of pages3
JournalAmerican Journal of Therapeutics
Volume11
Issue number1
DOIs
StatePublished - 2004
Externally publishedYes

Fingerprint

Dive into the research topics of 'Ciprofloxacin- and hypocalcemia-induced torsade de pointes triggered by hemodialysis.'. Together they form a unique fingerprint.

Cite this